Kansas, 2013

Flash Flooding and Hail in Kansas, June 15 to 18, 2013

June 15 to 18, 2013 · NWS SGF · 9 events in 2 counties and zones

A weak frontal boundary along with several upper level impulses led to an unsettled weather pattern over southeast Kansas. Severe thunderstorms produced large hail, wind damage, and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A weak frontal boundary along with several upper level impulses led to an unsettled weather pattern over southeast Kansas. Severe thunderstorms produced large hail, wind damage, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 15, 12:09 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 15, 12:09 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
109 PM CDT SAT JUN 15 2013

.MESOSCALE DISCUSSION...
ISSUED AT 109 PM CDT SAT JUN 15 2013

LOCALIZED...VERY DANGEROUS FLOODING SITUATION CONTINUES ON THE
SOUTH SIDE OF SPRINGFIELD. DOPPLER RADAR INDICATED 4 TO 8 INCHES
OF RAINFALL IN THIS AREA...WITH ONE MEASURED REPORT (7 SOUTH OF
SPRINGFIELD) OF IN EXCESS OF 9 INCHES OF RAINFALL. ADDITIONAL
HEAVY RAINFALL THAT HAS DEVELOPED OVER BARRY AND STONE COUNTIES
WILL MOVE INTO THIS REGION THIS AFTERNOON.

AS EXPECTED...ADDITIONAL SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
ACROSS OKLAHOMA AND KANSAS ALONG A NORTH TO SOUTH ELONGATED UPPER
LEVEL SHEAR AXIS. THE ATMOSPHERE ACROSS EXTREME SOUTHEASTERN
KANSAS AND WESTERN MISSOURI IS UNSTABLE AND WILL SUPPORT A
SCATTERED SEVERE THUNDERSTORM RISK. HAIL TO THE SIZE OF HALF
DOLLARS AND WIND GUSTS IN EXCESS OF 60 MPH WILL BE POSSIBLE WITH
THIS ACTIVITY AS IT MOVES OUT OF KS/OK AND INTO THE OUTLOOK AREA.

WITH A VERY MOIST ATMOSPHERE IN PLACE...HEAVY RAINFALL WILL BE A
RISK AND WILL UPDATE THE HWO ACCORDINGLY.

&&

.SYNOPSIS...
ISSUED AT 230 AM CDT SAT JUN 15 2013

CONVECTIVE COMPLEX HAS SHIFTED INTO NORTHERN MISSOURI EARLY THIS
MORNING AFTER MAKING THE TURN TO THE SOUTH-SOUTHEAST. TREND IS
EXPECTED TO CONTINUE OVER THE NEXT SEVERAL HOURS. BEST INSTABILITY
IS OVER WESTERN MISSOURI/EASTERN KANSAS WITH CORFIDI VECTORS
POINTING TO THE SOUTH/SOUTHWEST. WILL CONTINUE TO MONITOR
CONVECTIVE TRENDS AND MAY NEED TO BUMP UP POPS FOR THE EARLY
MORNING HOURS IN CENTRAL MO. SCATTERED SHOWERY ACTIVITY TRYING TO
GET GOING OVER OKLAHOMA INTO SOUTHERN KANSAS IN ASSOCIATION WITH
SHORTWAVE ENERGY OVER THE SOUTHERN/CENTRAL PLAINS AND LOW LEVEL
JET STREAK.

MAIN FORECAST CHALLENGE WILL BE WITH PRECIPITATION CHANCES/AMOUNTS
THROUGH MONDAY AS A SERIES OF DISTURBANCES AND SURFACE BOUNDARIES
MOVE INTO AN ACROSS THE AREA.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 230 AM CDT SAT JUN 15 2013

EXPECTING SOME MORNING CONVECTION IN ASSOCIATION WITH SOUTHWARD
MOVING MCS FROM NORTHERN MISSOURI. WILL NEED TO PAY CLOSE
ATTENTION TO WHERE OUTFLOW BOUNDARY ENDS UP TODAY AS IT WILL
LIKELY BE A FOCUS FOR THUNDERSTORM REDEVELOPMENT THIS AFTERNOON.
AS WILL A SLOWLY EASTWARD MOVING UPPER LEVEL SHORTWAVE WHICH WILL
MOVE INTO THE AREA TODAY. BEST FOCUS FOR ANY ORGANIZED CONVECTION
WILL BE WITH BETTER SHEAR WHICH IS EXPECTED TO BE FROM NORTHERN
AND CENTRAL MISSOURI INTO NORTHERN AND CENTRAL KANSAS. FORECAST
SHEAR LOOKS TO BE A BIT WEAKER FURTHER SOUTH AND PRIMARY SURFACE
BOUNDARY IS EXPECTED TO REMAIN OVER NORTHERN CWA TODAY.

NIGHTTIME CONVECTION WILL PRIMARILY REMAIN FOCUSED ALONG SURFACE
BOUNDARY AFFECTING MAINLY NORTHERN AREAS OF THE CWA.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 230 AM CDT SAT JUN 15 2013

ADDITIONAL WAVES OF ENERGY WILL MOVE INTO THE AREA SUNDAY INTO
MONDAY WITH THE MAIN WAVE KICKING THROUGH WITH THE MONDAY SYSTEM.
EACH OF THESES WAVES COULD BRING PERIODS OF HEAVY RAINFALL TO THE
AREA...WITH PW VALUES OF 1.25 TO 1.7 INCHES THROUGH THE PERIOD.
RAIN IS NOT EXPECTED TO BE CONTINUOUS WITH SOME BREAKS EXPECTED IN
BETWEEN EACH OF THE SHORTWAVES. HOWEVER...CURRENT FORECAST OF
ROUGHLY 0.75 TO 1.3 INCHES OF RAINFALL THROUGH THE PERIOD WITH
LOCALIZED HEAVIER AMOUNTS EXPECTED COULD LEAD TO SOME LOCALIZED
FLOODING WITH ALL OF THE RAINFALL WE RECEIVED DURING THE SPRING.

DRIER CONDITIONS ARE EXPECTED FOR THE MIDDLE PORTION OF THE
UPCOMING WEEK AS A DRIER AIR MASS MOVES INTO THE AREA...HOWEVER
GULF MOISTURE WILL BE RETURNING BY THE END OF THE WEEK WITH
ADDITIONAL CHANCES OF PRECIPITATION BY THEN.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 109 PM CDT SAT JUN 15 2013

COMPLEX WEATHER SITUATION OVER THE NEXT 24 HOURS. A WARM AND VERY
HUMID AIRMASS IS IN PLACE ACROSS THE REGION. SEVERAL SUBTLE FORMS
OF LIFT WILL BE AVAILABLE TO PRODUCE ON AGAIN/OFF AGAIN (PERIODIC)
ROUNDS OF SHOWERS AND THUNDERSTORMS. MVFR/IFR WILL BE POSSIBLE
BENEATH THUNDERSTORMS WITH MAINLY VFR OUTSIDE OF STORMS. WINDS
WILL BE GUSTY WITH ANY THUNDERSTORMS...OTHERWISE GENERAL WINDS
WILL BE OUT OF THE SOUTH.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

MESOSCALE...GAGAN
SYNOPSIS...LINDENBERG
SHORT TERM...LINDENBERG
LONG TERM...LINDENBERG
AVIATION...GAGAN
Hazardous weather outlook, Jun 15, 10:57 AM CST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1157 AM CDT SAT JUN 15 2013

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161700-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1157 AM CDT SAT JUN 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  SIGNIFICANT FLOODING RISK
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

  SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE
  AREA FOR THE REMAINDER OF TODAY. A FEW STRONG TO SEVERE
  THUNDERSTORMS WILL BE POSSIBLE...WITH HAIL TO THE SIZE OF HALF
  DOLLARS AND WIND GUSTS IN EXCESS OF 60 MPH POSSIBLE WITH THE
  STRONGEST STORMS. IN ADDITION...WITH A VERY MOIST AIRMASS IN
  PLACE VERY HEAVY RAINFALL IS POSSIBLE.

  THERE IS A SIGNIFICANT FLOODING RISK IN AND AROUND THE
  SPRINGFIELD...BATTLEFIELD AND NIXA AREAS. LOCALLY THREE TO FIVE
  INCHES OF RAIN HAS FALLEN AS THUNDERSTORMS HAVE STAYED NEARLY
  STATIONARY OVER THIS AREA FOR THE PAST TWO TO THREE HOURS. THIS
  IS A DANGEROUS SITUATION. THIS VERY HEAVY RAINFALL WILL RESULT
  IN A VERY FAST RUNOFF OF WATER ON AREA ROADWAYS AND A RAPID RISE
  ON AREA STREAMS AND CREEKS.

  ADDITIONAL THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON
  THROUGH TONIGHT AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM
  THE WEST AND A COLD FRONT APPROACHES FROM THE NORTHWEST. ONCE
  AGAIN...A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
  AND LOCALLY HEAVY RAINFALL IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  THE UNSETTLED WEATHER PATTERN WILL PERSIST THROUGH MONDAY AS
  SEVERAL UPPER LEVEL DISTURBANCES MOVE IN FROM THE WEST AND
  INTERACT WITH THE MOIST AND UNSTABLE ATMOSPHERE. SHOWERS AND
  THUNDERSTORMS WILL INCREASE WITH THE PASSAGE OF EACH OF THESE
  DISTURBANCES THROUGH MONDAY. SOME STRONG STORMS WILL BE
  POSSIBLE ALONG WITH THE POTENTIAL OF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

  DUE TO THE WIDELY SCATTERED NATURE OF THE STRONG TO SEVERE
  THUNDERSTORM RISK...SPOTTER ACTIVATION IS NOT ANTICIPATED
  THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

In the hours before

Special weather statement, Jun 15, 12:22 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
122 PM CDT SAT JUN 15 2013

MOZ090-095-151900-
CHRISTIAN MO-GREENE MO-
122 PM CDT SAT JUN 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHRISTIAN AND
SOUTHEASTERN GREENE COUNTIES UNTIL 200 PM CDT...

AT 120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES NORTH OF NIXA...MOVING NORTHEAST AT 15
MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM. THIS STORM HAS TREMENDOUS CLOUD TO GROUND LIGHTNING.

LOCATIONS IMPACTED INCLUDE BATTLEFIELD...FREMONT HILLS...GALLOWAY...
NIXA...SPRINGFIELD AND TURNERS.

INTERSTATE 44 BETWEEN MILE MARKERS 77 AND 82 WILL ALSO BE IMPACTED BY
THIS STORM.

LAT...LON 3698 9329 3708 9340 3731 9327 3717 9306
      3715 9306
TIME...MOT...LOC 1822Z 216DEG 12KT 3710 9331

GRIFFIN
Local storm report, Jun 15, 12:25 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
125 PM CDT SAT JUN 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND GST     4 ENE BATTLEFIELD       37.13N 93.30W
06/15/2013  E45 MPH          GREENE             MO   PUBLIC

&&

JCOLUCCI
Local storm report, Jun 15, 12:37 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
137 PM CDT SAT JUN 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 PM     FLASH FLOOD      2 N REPUBLIC            37.15N 93.48W
06/15/2013                   GREENE             MO   LAW ENFORCEMENT

            SEVERAL HIGH WATER RESCUES ARE OCCURRING NEAR THE
            INTERSECTIONS OF JAMES RIVER EXPRESSWAY AND SUNSHINE
            ROAD.

&&

HATCH
Local storm report, Jun 15, 12:39 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
139 PM CDT SAT JUN 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     FLASH FLOOD      4 S SPRINGFIELD         37.14N 93.29W
06/15/2013                   GREENE             MO   NEWSPAPER

            NEAR SOUTH CAMPBELL RD AND REPUBLIC RD. ROADWAY IS UNDER
            THREE FEET OF WATER.

&&

JCOLUCCI
Special weather statement, Jun 15, 1:26 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
226 PM CDT SAT JUN 15 2013

MOZ077-088-093-152015-
BARTON MO-JASPER MO-NEWTON MO-
226 PM CDT SAT JUN 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR JASPER...NORTHWESTERN NEWTON AND
SOUTHERN BARTON COUNTIES UNTIL 315 PM CDT...

AT 222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SOUTHERN JOPLIN...OR 8 MILES EAST OF
GALENA...MOVING NORTHEAST AT 20 MPH. PENNY SIZE HAIL...AND WINDS
AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE AIRPORT DRIVE...ALBA...ATLAS...BROOKLYN
HEIGHTS...CARL JUNCTION...CARTERVILLE...CARTHAGE...CARYTOWN...CLIFF
VILLAGE...DENNIS ACRES...DUENWEG...DUQUESNE...IRON GATES...JASPER...
JOPLIN...LAKESIDE...LEAWOOD...NECK CITY...OAKLAND PARK...ORONOGO...
PURCELL...REDINGS MILL...SAGINAW...SHOAL CREEK DRIVE...SHOAL CREEK
ESTATES...SILVER CREEK...WACO AND WEBB CITY.

INTERSTATE 44 BETWEEN MILE MARKERS 1 AND 19 WILL ALSO BE IMPACTED BY
THIS STORM.

LAT...LON 3737 9460 3738 9408 3700 9438 3701 9462
TIME...MOT...LOC 1927Z 207DEG 16KT 3707 9448
Special weather statement, Jun 15, 1:27 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
227 PM CDT SAT JUN 15 2013

MOZ066-152030-
VERNON MO-
227 PM CDT SAT JUN 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN VERNON COUNTY UNTIL 330
PM CDT...

AT 222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES NORTHEAST OF MILO...OR 6 MILES SOUTHEAST
OF NEVADA...MOVING NORTH AT 15 MPH. NICKEL SIZE HAIL...AND WINDS
AROUND 45 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3806 9433 3806 9427 3804 9423 3806 9421
      3805 9419 3806 9413 3804 9411 3804 9407
      3803 9406 3793 9406 3771 9417 3775 9439
TIME...MOT...LOC 1927Z 195DEG 15KT 3782 9425

WISE

The radar

The Tulsa radar (KINX), 125 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail, 2 flash flood. Local standard time, as filed.

Hail, Cherokee

When
June 15, 1:30 PM CST
Where
Cherokee County, 2.14 mi SSW of Columbus
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.140, -94.840

Thunderstorm Wind, Cherokee

When
June 15, 1:30 PM CST
Where
Cherokee County, 0.55 mi W of Columbus
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.170, -94.840

Emergency management suspects that a microburst hit the town of Columbus. Several trees of all sizes were destroyed along with one roof on a garage that was ripped off.

Thunderstorm Wind, Cherokee

When
June 15, 1:30 PM CST
Where
Cherokee County, 2.14 mi SSW of Columbus
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.140, -94.840

Visibilities were near zero with driving rain. The estimated wind gusts were up to 60 mph.

Hail, Cherokee

When
June 15, 1:38 PM CST
Where
Cherokee County, 2.2 mi E of Columbus
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
37.170, -94.790

Flash Flood, Cherokee

When
June 15, 1:39 PM CST to 2:39 PM CST
Where
Cherokee County, Crestline to 0.23 mi WNW of Crestline
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.170, -94.700

Thunderstorm Wind, Cherokee

When
June 15, 1:45 PM CST
Where
Cherokee County, 0.55 mi W of Columbus
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.170, -94.840

Several trees were down in the city of Columbus. One tree fell on a house causing damage.

Thunderstorm Wind, Cherokee

When
June 15, 1:45 PM CST
Where
Cherokee County, 3.83 mi NNW of Crestline
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.220, -94.730

Wind gusts snapped a power pole north of Crestline.

Flash Flood, Cherokee

When
June 15, 2:20 PM CST to 3:20 PM CST
Where
Cherokee County, Crestline to 0.43 mi ENE of Crestline
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.170, -94.700

Thunderstorm Wind, Bourbon

When
June 18, 6:10 PM CST
Where
Bourbon County, 1.64 mi E of Ft Scott
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.830, -94.670

Several trees were blown down between Route 69 and State Line Road between Eagle Road and Kansas Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447875, 447878, 447883, 447876, 447873, 447880, 447881, 447874, 447882.